• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of and finding treatments for complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia (FM), long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To become a member, simply click the Register button at the top right.

My Rituximab experience with RA and ME

Gingergrrl

Senior Member
Messages
16,171
It started about three weeks ago that I have severe flushing of the face. It come up out of the blue. Sometimes I wake up with it at other times it just appears during the day or night. My face becomes very red and hot. This flushing, interestingly is much worse on one side of my face.

I asked my Rheumatologist about it when I saw her ten days ago but she didn't know what t was. I thought that it might just go away but now it seems to come every day. It will usually last from a half an hour to about two hours.

Any clues as to what this could be?

@Nielk I know this is a long shot but are you taking Niacin? It can cause facial flushing so just wanted to mention it. Best wishes with the rest of your treatment.
 

beaker

ME/cfs 1986
Messages
773
Location
USA
Thank you but, no. I'm not taking any Nuacin.
Rosacea ? Sometimes the symptoms can be as described. It could be disrupted by an immune system shift, if you go w/ theory of cause being infection or overgrowth of facial flora, fauna, critters or something like that. Too tired to go double check for you. Going off memory fwiw.
 
Messages
41
The flushing could be a sensitivity reaction. Happens with chemotherapy sometimes. Paula's choice has a product called Redness Relief that I'm told is helpful.
 
Last edited:

Nielk

Senior Member
Messages
6,970
I looked up all the side effects of all the medications I am taking and it seems like red face/flushing could be a side effects of Prednisolone. I have been on it for 8 months now. I wonder if it's possible to develop this side effect after such a long time. I will call my doctor tomorrow to check on this.
 

NK17

Senior Member
Messages
592
Again @Jonathan Edwards will chime in and give you his opinion on this possible prednisolone delayed side effect.
From what I've read on it it's still a necessary drug as a first line treatment in many autoimmune diseases.
Honestly it scares the bejesus out of me, side effects wise.
Hopefully you are tolerating it well during maintenance therapy and taper off.
What I really want to hear though it's that you're a responder to Rituximab and that you have put into remission your RA and your ME.
You're always in my thoughts :hug:.
 

Jonathan Edwards

"Gibberish"
Messages
5,256
I looked up all the side effects of all the medications I am taking and it seems like red face/flushing could be a side effects of Prednisolone. I have been on it for 8 months now. I wonder if it's possible to develop this side effect after such a long time. I will call my doctor tomorrow to check on this.

It does seem to be too long to blame it directly on the prednisolone. Prednisolone produces a fullness in the face and at high doses can produce 'rosy cheeks' but this is not felt as flushing I don't think.

As breaker suggested this may be a form of what is called rosacea. It is not very clear whether rosacea is one condition or just a description but it is quite common and can come and go. One theory is that it is due to a superficial yeast infection in the skin - rather as acne is due to a skin bacterium. Steroids might make people susceptible to this, but to be honest I have never seen it cause any significant trouble and never heard of it being a major problem for colleagues who use a lot of steroids. Hopefully with time you can get the steroid dose down to a minimum or get off it anyway. See what your doctor thinks.
 

daisybell

Senior Member
Messages
1,613
Location
New Zealand
I have had this flushing of my face, which would come and go seemingly randomly. It did often appear when I was feeling bad. For the moment it seems to have gone....I felt it was one of those curious ME phenomena! I was prescribed rosacea cream for it but that made it much much worse very quickly...
 

beaker

ME/cfs 1986
Messages
773
Location
USA
I have had this flushing of my face, which would come and go seemingly randomly. It did often appear when I was feeling bad. For the moment it seems to have gone....I felt it was one of those curious ME phenomena! I was prescribed rosacea cream for it but that made it much much worse very quickly...
I didn't have luck w/ cream I was given either. Actually tried a couple. One caused acne. I was told it didn't work for everyone.
I did have great luck w/ Doryx. (Time released doxy. It didn't cause the SE that reg. doxy does)
I have a friend who tried everything and finally had good luck w/ Emu oil.

I haven't needed to take anything for the last couple years. One of the wax and wane ME things I guess.
Hoping it doesn't "wax" back ;-)
 

Nielk

Senior Member
Messages
6,970
@Nielk How are you? I think it has been 19 weeks since your first infusion on Thursday (if 19th of June is correct).

Are you noticing anything interesting?

Hope you're well.
Thanks for checking in with me. Unfortunately, I have nothing good to report as far as my RA or ME.:(

I am not giving up though. I will go for my second set of infusions around Dec. 19th. Each time they are given as two infusions two weeks apart. Hopefully the second sets will be the charm for me.
 

Gingergrrl

Senior Member
Messages
16,171
@deleder2k Do your doctors think you could have had an allergic reaction to any of the ingredients in the IV (even if it is not the Rituxan itself?) I am concerned about how it affected your throat.
 

Kati

Patient in training
Messages
5,497
@deleder2k as a chemo RN I have dealt with many reactions. That is why the trial is happening in a medical setting and not at home.

i think the dr doesn't want to unblind you from the trial RTX VS placebo soearly in the game and there is no need to. In general, these kinds of reactions happen, are dealt with with antihistamines and they go away. They are not predictive of something bad happening. and in all cases, should a bad reaction happen for which I doubt greatly, you would be getting off the trial and cared for appropriately.

Also note that all side effects will be noted and compiled as being part of the trial.

My personal opinion would be that in order to preserve integrity of the trial it would be best not to discuss whether patients are in the RTX group or the placebo group. There is a great need for such trial and as patients we need to preserve its integrity and show respect (not sure if it's the right term) to those who initiated the trial.

Best wishes
 
Last edited:

daisybell

Senior Member
Messages
1,613
Location
New Zealand
Got RTX+saline or saline today. 8mg Dexamethasone, 10mg Cetirizine and 1g of Paracetamol 1 hour before infusion. Regular BP/Heart rate before infusion. Felt ok until 4 minutes lapsed. Felt unease in my lower throat. Like someone grabbing my lower throat with their hand. It was definately not tingling, nor itching. Experienced the same feeling before. It happens from time to time when I am in much fatigue, and I guess stress, and high pulse makes it worse. A few months since last time I had the same feeling. Was very eased and calm at the start of the infusion and this occured in less than 30 seconds. BP and pulse skyrocketed up to the hundreds. Stopped infusion and the feeling stopped gradually, and after 10 minutes the feeling was completely gone. Pulse and HR plummeted too. Was checked by a doctor. She decided to start again after 5-10 minutes. After that it went okey (only had some muscle spasms which I often have), and we went to full speed of 150 mg/h. After the infusion the doctor came by again and noted that my voice was "croaky" and that it sounded like I had snot in my throat. I didn't mention it because it happens from time (3-4 times a month or more) after I'm exhausted, or after I've talked a lot in a short period of time. Not sure if it means anything. On the other hand - I didn't experience it this very morning.


Please do tell @Nielk if you feel I should take this somewhere else. Just thought it might could be interesting.

Do you think your throat thing could be globus? It sounds like that to me... In my work (the good old days!) I sometimes saw people with this symptom. It's quite frightening, especially if you feel it is affecting your ability to breathe, but is usually due to the vocal folds coming together when they shouldn't. There are techniques you can use to compensate. Happy to discuss with you in a conversation if you think that might be any help...
 
Last edited:

deleder2k

Senior Member
Messages
1,129
Could be. But it is not persistent. I thanks thats a criteria. It is really not an issue. Haven't felt it for months :)